How Your Medicine Can Increase Your Skin’s Sensitivity to the Sun
Did you know that taking certain medications can make your skin more sensitive to the sun?
The list of medications that increase photosensitivity is pretty long, but common over-the-counter medications like Advil, Motrin or Aleve could make your skin more sensitive, as can antibiotics used to treat ear, urinary tract and respiratory infections.
Drug-related photosensitivity occurs when an oral or topical drug interacts with UV radiation and causes a phototoxic or photoallergic reaction. Phototoxic reactions, which lead to a rash that looks like severe sunburn, are the most common reactions associated with photosensitivity. Photoallergic reactions, which occur when the sun’s UV rays lead to chemical changes in the body that cause it to have an allergic response to your medication, aren’t as common but can still lead to symptoms like a rash and skin inflammation.
Both these reactions can cause intense pain, a rash, peeling and blistering, similar to what you’d experience with a really bad sunburn. Photosensitivity also can cause certain diseases, such as rosacea, psoriasis and the rare muscle disease dermatomyositis.
If you take antibiotics or antidepressants, you have a greater risk of photosensitivity. However, the symptoms you experience will vary based on the dosage and strength of the drug you’re taking and how long you’ve been exposed to the sun. You may notice a skin reaction within a few minutes or up to three days later.
If photosensitivity may be a potential side effect of your medication, there are certain things you can do to avoid it or reduce your risk. First, it’s important to continue taking your medication, especially if it’s for a chronic condition. Avoid direct sun exposure, especially during the hottest times of the day when the sun’s UV rays are most intense. If you plan to be outside for several hours, wear light, protective clothing that covers your arms and legs, a hat and sunglasses to cover your head and your eyes and never leave the house without applying at least an SPF 30 sunscreen.
Not everyone who takes certain medications will have the same reaction. Some people may experience photosensitivity while others won’t, and you may have a photoallergic or phototoxic reaction only once and not have a repeat episode, according to the Federal Food & Drug Administration (FDA).
You can find information about the side effects of your medication on the bottle, but if you’re unclear about what anything means or aren’t sure if photosensitivity is one of the side effects, talk to your doctor or pharmacist. Even if drug-related photosensitivity isn’t a concern, you always should practice the sun safety tips I mentioned above and protect your skin from excessive UV exposure that can lead to blisters, a rash, severe sunburn or even skin cancer.
We Build Relationships
We believe that maintaining a healthy lifestyle is the key to living a longer, healthier life. Orlando Health Physicians strive to build a relationship with each patient. Request an appointment with one of our primary care physicians with offices located throughout Central Florida.Request an Appointment Today